MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that there was an unknown object on the inner cannula of the delivery system of a zenith flex aaa endovascular graft bifurcated main body used during an endovascular graft exclusion.The main body was selected according to the patient's vascular diameter and length.The aneurysm neck was 3cm long with no angulation, and there was no iliac tortuosity present on the ipsilateral side.After preparation, the graft was advanced along a lunderquist wire at the lower margin of the renal artery.After the short leg of the main body stent was deployed successfully, the proximal trigger wire was removed and the pin vise was loosened.The operator tried to advance the inner cannula to deploy the proximal bare stent, but encountered resistance and was unable to advance the stent, even after continuing to loosen the pin vise.In this time, the lunderquist wire and the canula had begun to curve due to the excessive force, so another lunderquist wire was used.Continued attempts were made to deploy the stent, and the proximal bare stet was deployed with great effort after about 30 minutes.The iliac branch stent was then deployed successfully, without any difficulty.The trigger wire was removed and the pin vise was loosened in order to dock the top cap, but the cannula was unable to advance.After multiple attempts, the cannula was advanced and docking was successfully completed.After the procedure, the doctor carefully examined the delivery system and found an unknown object on the inner cannula, which was thought to be the reason for the abnormally difficult deployment.The patient recovered "well" and was discharged form the hospital.No other adverse effects have been reported for this incident.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
During the preliminary investigation of the device conducted on 16jun2020, it was determined that the unknown object in the lumen of the catheter was most likely adhesive.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.The complainant, (b)(6) located in china, informed cook on 11nov2019 of an incident that was observed on (b)(6) 2019 involving a zenith flex aaa endovascular graft bifurcated main body with rpn tffb-22-82-zt from lot 9713174.During an aneurysm exclusion procedure, the physician encountered difficulty when attempting to push the top cap off to deploy the top stent.After 30 minutes of effort, the physician was able to deploy the top stent.When attempting to dock the top cap, resistance was also felt.After multiple attempts, the physician was able to dock the top cap.The pin vise was sufficiently loosened during these attempts.The patient recovered and was discharged.After the procedure, the physician examined the delivery system and observed an unknown object on the inner cannula.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control and specifications, as well as a visual inspection, functional test and dimensional verification of the returned device, was conducted during the investigation.One used tffb delivery system was returned to cook for evaluation.Upon visual inspection, biomatter was noted.The inner cannula was slightly bent and the captor valve was open.The pin vise and collets were fully unscrewed from the gray pusher.An unknown substance was observed near the proximal end of the proximal hub on the inner cannula.The substance was described to be hard and clear with a slightly red tint, covering half of the inner cannula.The substance was unable to be removed by hand as it appeared to be dry and similar to adhesive.A functional test found that the cannula was able to be fully advanced; however, resistance was met while advancing the inner cannula past the substance.Dimensions of the device were measured and within manufacturing tolerance.Based on this information, cook has concluded that the device was manufactured out of specification, as the inner cannula contained debris.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the device history records (dhrs) for the reported complaint device lot (9713174) and the related delivery system component lot revealed no recorded non-conformances.A database search did not find any other events associated with the reported device lot.It should also be noted that this device is a one-device lot.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu) for ¿zenith flex aaa endovascular graft with the z-trak introduction system¿, provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions: 4.5 implant procedure do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.11 directions for use.11.1 bifurcated system.11.1.7 main body proximal (top) deployment.Caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body wire guide extends just distal to the aortic arch and that support of the system is maximized.3.Loosen the pin vise.Control the position of the graft by stabilizing the gray positioner of the introducer.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to fully deploy suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting.11.1.10 docking of top cap 1.Loosen the pin vise.2.Secure sheath and inner cannula to avoid any movement of these components.3.Advance the gray positioner over the inner cannula until it docks with the top cap.Note: if resistance occurs, slightly rotate gray positioner and continue to gently advance.4.Retighten the pin vise and withdraw the entire top cap and gray positioner through the graft and through the sheath by pulling on the inner cannula.Leave the sheath and wire guide in place.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event has been traced to a manufacturing deficiency.During the ¿secure proximal fittings and load graft¿ step of final assembly, when the trigger collar is glued to the trigger shaft, adhesive was likely unintentionally applied to the inner cannula.The exact mechanics of how the adhesive got on the inner cannula are unknown.Before the adhesive dried, the graft was loaded, the pin vise was locked, and no resistance was felt.The adhesive then dried and, because the inner cannula is not moved after the graft is loaded, went unnoticed.This led to the reported difficulty the physician had during the procedure with deploying the top cap and retracting the top cap.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9387069
Report Number1820334-2019-02986
Device Sequence Number480527
Product Code MIH
UDI-Device Identifier10827002484020
UDI-Public(01)10827002484020(17)210514(10)9713174
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2021
Device Model NumberN/A
Device Catalogue NumberTFFB-22-82-ZT
Device Lot Number9713174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer06/16/2020
07/15/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date06/30/2020
07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight76